Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 168, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 3, 2003, 7:28 PM CDT for Perry County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 7:28 PM CDT (00:28 UTC)
- Expired
- May 3, 2003, 8:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Perry County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1325 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
166 WUUS54 KMOB 040028 SVRMOB MSC111-040130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 726 PM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 830 PM CDT * AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL PERRY COUNTY...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF... SOUTHERN PERRY COUNTY. OTHER STRONG TO SEVERE THUNDERSTORMS WERE WEST OF PERRY COUNTY MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL BE MOVING INTO THE WESTERN AND NORTHERN WESTERN SECTIONS OF PERRY COUNTY DURING THE NEXT HOUR. STRONG DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THESE THUNDERSTORMS. IF IN THE PATH OF A THUNDERSTORM TAKE COVER IN A STURDY SHELTER UNTIL IT HAS PASSED. LAT...LON 3108 8897 3100 8905 3095 8894 3103 8888
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:40 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 3, 2:40 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 240 PM CDT SAT MAY 3 2003 MOST OF THE SHOWERS AND THUNDERSTORM ACTIVITY WILL BE SOUTH OF THE COAST BY FORECAST RELEASE TIME. SEVERE THUNDERSTORM WATCH WILL EXPIRE AT 3 PM...DONT LOOK LIKE ANOTHER ONE WILL BE NEEDED...BUT A FEW STRONG STORMS MAY STILL POP IN AREAS THAT MISSED MOST OF THE RAIN EARLIER TODAY. A FEW STORMS OVER THE INLAND AREAS WILL PERSIST INTO THE EVENING HOURS. A WEAK SHORT WAVE IN THE H5 FLOW WEAKEN AS IT ENTERS THE FORECAST AREA THIS EVENING. WILL LEAVE SCATTERED TO ISOLATED THUNDERSTORMS IN FOR THIS EVENING. WILL ALSO LIKELY MENTION SOME STRONG OVER PARTS OF INLAND SOUTHEAST MISSISSIPPI THIS EVENING. OUTFLOW BOUNDARY MOVING ACROSS SOUTHEAST MISSISSIPPI REMAINS A RICH AREA FOR STRONG OR SEVERE STORMS INTO THE EVENING. REMAINDER OF SHORT TERM FORECAST LOOKS PRETTY GOOD. SOUTHERLY WINDS WILL BE INCREASING SUNDAY AFTERNOON AS FRONT DISSIPATES. ANOTHER WEAK DISTURBANCE ON MONDAY SHOULD INITIATE MORE CONVECTION THEN. IN THE EXTENDED...LITTLE CHANGE...SOUTHERLY WINDS...DECENT MOISTURE AND AN OCCASIONAL UPPER DISTURBANCE SHOULD SPELL A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS. MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE PLAINS. FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. INCREASING SURFACE WINDS ON SUNDAY AND MONDAY WILL MEAN HIGHER DAYTIME DISPERSIONS. MARINE...MODERATE ONSHORE WINDS FROM SUNDAY INTO MID WEEK. .PRELIMINARY TEMPS / POPS... MOBILE 67 87 68 84 / 10 00 00 20 PENSACOLA 68 85 70 84 / 10 00 00 20 DESTIN 69 81 71 80 / 10 00 00 20 EVERGREEN 64 88 64 84 / 10 00 00 20 WAYNESBORO 65 88 69 84 / 40 00 00 20 CAMDEN 64 88 66 84 / 10 00 00 20 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, May 3, 5:45 AM CDT, 13 hours 43 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 545 AM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TODAY. THE STORMS WILL BE STRONGEST IN THE AFTERNOON HOURS AS THE SUNSHINE INCREASES ATMOSPHERIC INSTABILITY...FORMING ALONG AND SOUTH OF A STALLED COLD FRONTAL BOUNDARY ACROSS SOUTH MISSISSIPPI AND ALABAMA. AS THE STORMS FORM...THEY WILL MOVE GENERALLY FROM THE NORTHWEST TO THE SOUTHEAST. THE PRIMARY CONCERN WITH ANY SEVERE STORMS TODAY WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. BOATERS PLANNING A DAY ON THE WATER ALONG THE ALABAMA...NORTHWEST FLORIDA COAST SHOULD KEEP AN EYE OUT TO THE WEST AND NORTHWEST FOR THE APPROACH OF DARK...THREATENING CLOUDS. BOATERS CAN BECOME EASILY TRAPPED ON THE WATER BY STORMS MOVING OFFSHORE...BLOCKING THE WAY TO SAFE HARBOR. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY) NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE STORMS TODAY... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, May 3, 1:46 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
146 PM CDT SAT MAY 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM 1 E EXCEL AL OTHER
05/03/03 MONROE FUNNEL CLOUD
950 AM 1 E EVERGREEN AL WIND DAMAGE
05/03/03 CONECUH TREE DOWN
1021 AM 3 W CHATOM AL .75 INCH HAIL
05/03/03 WASHINGTON HWY 56 WEST OF CHATOM
1235 PM 1 E SEMINOLE AL .88 INCH HAIL
05/03/03 BALDWIN
1230 PM 1 E WALNUT HILL FL 1.75 INCH HAIL
05/02/03 ESCAMBIA
1259 PM 1 E WILMER AL 1.00 INCH HAIL
05/03/03 MOBILE REPORT VIA WALA FOX 10
1248 PM 5 N SEMMES AL 1.75 INCH HAIL
05/03/03 MOBILE REPORTED VIA WKRG 5
103 PM 1N SEMMES AL HAIL
05/03/03 MOBILE SIZE UNK-REPORED BY PUBLIC
TO WALA FOX 10
1146 AM MT VERNON AL HAIL
05/03/03 MOBILE PUBLIC REPORT VIA WALA FOX
10. SIZE UNK
BDSpecial weather statement, May 3, 2:15 PM CDT, 5 hours 13 minutes before
ALZ064-032015- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 215 PM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY UNTIL 315 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MONTROSE...OR JUST NORTH OF FAIRHOPE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...CLAY CITY...TURKEY BRANCH...SILVERHILL...MARLOW...ROBERTSDALE...MAGNOLIA SPRINGS...SUMMERDALE AND GASQUE THROUGH 315 PM CDT. THE PRIMARY THREATS FROM THIS STORM WILL BE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SOME SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STORM. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SATURDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
Special weather statement, May 3, 3:18 PM CDT, 4 hours 10 minutes before
ALZ052-053-055-056-059>064-FLZ001>006-GMZ630-650-655-MSZ067-075-076-
078-079-032045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
318 PM CDT SAT MAY 3 2003
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE FOLLOWING
COUNTIES HAS EXPIRED...
IN SOUTH ALABAMA...
CHOCTAW...WASHINGTON...MOBILE...BALDWIN...CLARKE...WILCOX...
MONROE...CONECUH...ESCAMBIA...BUTLER...CRENSHAW...AND
COVINGTON.
IN THE WESTERN FLORIDA PANHANDLE...
ESCAMBIA...SANTA ROSA...AND OKALOOSA.
IN SOUTHEAST MISSISSIPPI...WAYNE...GEORGE...GREENE...PERRY AND STONE.
SCATTERED THUNDERSTORMS...ISOLATED SEVERE POSSIBLE WILL CONTINUE TO
DEVELOP AND MOVE SOUTHEAST OVER THE EXTREME WESTERN SECTIONS OF
SOUTHWEST ALABAMA AND INLAND SOUTHEAST MISSISSIPPI FOR THE NEXT FEW
HOURS.Local storm report, May 3, 3:40 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
340 PM CDT SAT MAY 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM 1 E GAINESTOWN AL WIND DAMAGE 05/03/03
CLARKE 1 HOME DAMAGED
NUMEROUS TREES DOWN.
0340 PM 10 W MOBILE AL 1.00 INCH HAIL
05/03/03 MOBILE HOWELLS FERRY @ CODY
ROAD. NWS EMPLOYEE
0345 PM 4 W MOBILE AL 1.00 INCH HAIL
05/03/03 MOBILE AT TV STATION WKRG
130 PM 4 NW MOBILE AL .75 INCH HAIL
05/03/03 MOBILE MOBILE INFIRMARY OFF
SPRINGHILL AVE
140 PM 5 W MOBILE AL .75 INCH HAIL
05/03/03 MOBILE AT DOWTOWNER LOOP OFF
AIRPORT
0155 PM 6 NW MOBILE AL .88 INCH HAIL
05/03/03 MOBILE WKRG 5 REPORTS INTXN
OXFORD... MOFFETT...&
OVERLOOK RD
0155 PM 6 NW MOBILE AL .75 INCH HAIL
05/03/03 MOBILE INTXN SPRINGHILL & ZEIGLER
WKRG 5 REPORTS
0155 PM 5 NW MOBILE AL .75 INCH HAIL
05/03/03 MOBILE INTXN MOFFETT & I65
WKRG 5 REPORTS
248 PM 5 W CHATOM AL 1.75 INCH HAIL
05/03/03 WASHINGTON EMA-CHATOM TO MS STATE LINE
255 PM 5 SW SEABOARD AL 2.00 INCH HAIL
05/03/03 WASHINGTON HWY 17 @ US 45...NEAR
DEER PARK
315 PM 1 W GRAND BAY AL .88 INCH HAIL
05/03/03 MOBILE WKRG 5 REPORTS
315 PM 4 W GRAND BAY AL .75 INCH HAIL
05/03/03 MOBILE I-10 @ MS-AL LINE-WKRG 5
REPORTSNearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.